Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Pittsburgh, PA

October 15, 2017Beaver County, Pennsylvania; 5 counties in Ohio; Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this special weather statement at Oct 15, 2017, 4:21 PM EDT for Beaver County, Pennsylvania; 5 counties in Ohio; Brooke County, Hancock County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Oct 15, 2017, 5:15 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Tuscarawas County, OH, Beaver County, PA, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS81 KPBZ 152021
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT SUN OCT 15 2017

OHZ039>041-048>050-058-PAZ020-029-WVZ001-002-152115-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Columbiana-Carroll-
Beaver-Washington-Brooke-Hancock-
421 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
HARRISON...JEFFERSON...SOUTHERN COLUMBIANA...NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...CARROLL...TUSCARAWAS...NORTHWESTERN
WASHINGTON...WESTERN BEAVER...BROOKE AND HANCOCK COUNTIES...

At 420 PM EDT, radar indicated showers were located along a line
extending from near Waynesburg to near West Lafayette. Movement was
east at 50 mph.

Wind gusts of 40 to 50 mph are possible with these showers along the 
cold front.  Tree damage is anticipated.

Locations impacted include...
Weirton...                        Steubenville...
New Philadelphia...               Dover...
East Liverpool...                 Beaver Falls...
Monaca...                         Uhrichsville...
Wellsville...                     Cadiz...
Carrollton...                     Wellsburg...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 13 and 17.
  Interstate 77 in Ohio between mile markers 57 and 82.

LAT...LON 4065 8134 4065 8124 4072 8124 4073 8109
      4077 8109 4082 8022 4019 8057 4016 8186
TIME...MOT...LOC 2020Z 256DEG 43KT 4060 8130 4023 8173 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 2:21 PM EDT, 2 hours earlier.

Area forecast discussion, Oct 15, 2:21 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
221 PM EDT Sun Oct 15 2017

.SYNOPSIS...
Cold front will cross this afternoon with showers and gusty
wind. After a cool start to the week, building high pressure
should result in dry and gradually warming weather through the
rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cloud cover ahead of the front has spread into eastern Ohio and
northwestern PA early this afternoon. This could be a limiting
factor to any further destabilization as the precip approaches.
That being said, will keep an isolated thunder mention in the
forecast with weak instability is indicated just south and east
of lake Erie based on the latest mesoanalysis. A strengthening
low level jet to 50-60kt will support strong wind just off the
surface that could be mixed down as the front crosses this
afternoon. Still think that a marginal risk for this threat is
valid. Regardless, tightening pressure gradient will keep at
least 30mph wind gusts possible through this evening.

Cold front will be east of the region by midnight, with
temperatures cooling back to seasonable levels overnight. Some
residual shower activity will continue in cool northwest flow,
mainly north of PIT and in the terrain.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Crossing upper trough will maintain mostly cloudy conditions and
shower chances for Monday. Best chance for showers will
generally be north of PIT as surface ridging starts to build
eastward.

Patchy frost is possible Monday night under building high
pressure, though the best chance is expected to be where the
growing season has already ended, precluding a forecast mention
at this time. The building high should then maintain dry weather
and mainly clear skies through the rest of the period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Broad high pressure will maintain dry conditions with gradual
warming through the period. Temperatures will be 5 to 10 degrees
above seasonal averages.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MVFR will continue with the approach and passage of a cold
front this afternoon and evening. Gusty SW winds are expected in
advance of the front, with local gusts of 35 to 45 kt possible
with showers and FROPA. There is only a slim chance of a
thunderstorm developing, and as of early afternoon the more
potent showers remained north of Lake Erie. A wind shift to
the WNW and MVFR stratocu cigs are expected after FROPA through
early Monday until a return to VFR by Monday afternoon.

.Outlook...
No widespread restrictions expected under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 15, 3:07 AM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
307 AM EDT Sun Oct 15 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
307 AM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

A strong cold front, along with showers and isolated thunderstorms
along it, could result in wind gusts of 50 mph or greater this
afternoon. Wind of this magnitude could result in downed trees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 15, 3:00 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT SUN OCT 15 2017

OHZ039-048-152000-
Tuscarawas-Coshocton-
300 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COSHOCTON AND TUSCARAWAS COUNTIES...

At 259 PM EDT, radar indicated showers along a line extending from
Shreve to near Gambier. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Newcomerstown...
Strasburg...                      West Lafayette...
Sugarcreek...                     Gnadenhutten...
Tuscarawas...                     Bolivar...
Baltic...                         Midvale...

This includes  Interstate 77 in Ohio between mile markers 63 and 94.

LAT...LON 4046 8218 4044 8168 4063 8167 4065 8147
      4067 8146 4065 8144 4065 8132 4058 8132
      4026 8145 4026 8219
TIME...MOT...LOC 1859Z 253DEG 32KT 4067 8199 4033 8236

15
Special weather statement, Oct 15, 3:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
329 PM EDT SUN OCT 15 2017

OHZ041-PAZ007-008-013-152030-
Columbiana-Venango-Lawrence-Mercer-
329 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA...MERCER...NORTHWESTERN VENANGO AND LAWRENCE
COUNTIES...

At 327 PM EDT, radar indicated showers along a line extending from 6
miles west of Kinsman to near Massillon. Movement was east at 55 mph.

Wind gusts up to 55 mph are possible with these showers.  This line
may intensify further.

Locations impacted include...
New Castle...                     Hermitage...
Sharon...                         Salem...
Grove City...                     Franklin...
Columbiana...                     East Palestine...
Sharpsville...                    Greenville...
Sugarcreek...                     Farrell...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 7.
  Interstate 79 in Pennsylvania between mile markers 80 and 109.
  Interstate 80 in Pennsylvania between mile markers 0 and 28.

LAT...LON 4090 8030 4085 8043 4085 8052 4082 8052
      4077 8064 4075 8109 4090 8108 4090 8090
      4093 8089 4093 8082 4090 8082 4090 8052
      4149 8052 4149 8001 4162 7983 4162 7955
TIME...MOT...LOC 1927Z 248DEG 48KT 4144 8072 4083 8150
Special weather statement, Oct 15, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT SUN OCT 15 2017

OHZ039>041-048>050-058-PAZ020-029-WVZ001-002-152115-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Columbiana-Carroll-
Beaver-Washington-Brooke-Hancock-
421 PM EDT SUN OCT 15 2017

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
HARRISON...JEFFERSON...SOUTHERN COLUMBIANA...NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...CARROLL...TUSCARAWAS...NORTHWESTERN
WASHINGTON...WESTERN BEAVER...BROOKE AND HANCOCK COUNTIES...

At 420 PM EDT, radar indicated showers were located along a line
extending from near Waynesburg to near West Lafayette. Movement was
east at 50 mph.

Wind gusts of 40 to 50 mph are possible with these showers along the
cold front.  Tree damage is anticipated.

Locations impacted include...
Weirton...                        Steubenville...
New Philadelphia...               Dover...
East Liverpool...                 Beaver Falls...
Monaca...                         Uhrichsville...
Wellsville...                     Cadiz...
Carrollton...                     Wellsburg...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 13 and 17.
  Interstate 77 in Ohio between mile markers 57 and 82.

LAT...LON 4065 8134 4065 8124 4072 8124 4073 8109
      4077 8109 4082 8022 4019 8057 4016 8186
TIME...MOT...LOC 2020Z 256DEG 43KT 4060 8130 4023 8173

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:29 PM EDTSpecial Weather StatementPBZLawrence, Mercer61 min
Oct 15, 5:15 PM EDTSpecial Weather StatementPBZAllegheny60 min
Oct 15, 5:18 PM EDTSpecial Weather StatementPBZArmstrong, Beaver, Butler, Clarion, Jefferson57 min
Oct 15, 3:00 PM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas60 min

Nearby

Special Weather Statements in Ohio, 2017Special Weather Statements in West Virginia, 2017Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.